The U.S. Food and Drug Administration (FDA) released a warning that life-threatening symptoms of differentiation syndrome are not being recognized in patients receiving the enasidenib for acute myeloid leukemia (AML). The product’s prescribing information and patient medication guide contain a warning about differentiation syndrome; however, the agency has been made aware of cases of differentiation syndrome that are not being recognized and patients not receiving necessary treatment.
Patients should contact their healthcare professional or go to the nearest emergency room if they are taking enasidenib and experience any of the following symptoms:
- Shortness of breath
- Swelling of arms and legs
- Swelling around the neck, groin, or underarm area
- Fast weight gain of more than 10 pounds within a week
- Bone pain
- Dizziness or feeling lightheaded
How are people not recognizing differentiation syndrome? It's fairly well known by malignant heme clinicians… FDA Warns About Serious Adverse Effect of AML Drug Enasidenib https://t.co/2yPn0F2hME via @medscape
— John Bossaer (@PharmDeetinib) November 30, 2018
Healthcare professionals should describe the symptoms of differentiation syndrome when patients start enasidenib and at all follow-up visits. Differentiation syndrome has occurred as early as 10 days after starting treatment, as well as up to 5 months later. Patients diagnosed with differentiation syndrome should be treated promptly with oral or intravenous corticosteroids, according to the FDA.
#FDAOncology's @KellyNorsworth2 will discuss #ASH18 abstract 288: Incidence of Differentiation Syndrome with Ivosidenib & Enasidenib for R/R IDH1/IDH2-Mutated AML on Sunday, Dec. 2, 8:45 am PCT in Seaport Ballroom F Manchester Grand Hyatt San Diego
— FDA Oncology (@FDAOncology) November 30, 2018
Enasidenib was approved in August 2017 to treat IDH2-mutated AML. In the clinical trial for which the drug’s approval was based, at least 14% of patients experienced differentiation syndrome. The manufacturer’s safety report—which included data from May 1, 2018, to July 31, 2018—reported five deaths associated with differentiation syndrome. A study published in JAMA Oncology found that “possible or probable” differentiation syndrome was observed in 33 of 281 patients (12%) with relapsed/refractory AML who were treated with enasidenib.
FDA warns that symptoms of a serious condition affecting the blood cells are not being recognized with the leukemia medicine Idhifa (enasidenib) https://t.co/MH391SldGN #aml #leusm @FDAOncology #MedEd
— Kelly Norsworthy, MD (@KellyNorsworth2) November 29, 2018